Ohio, 2017Damaging Winds in Ohio, July 23, 2017
July 23, 2017 · NWS ILN · 2 events in 2 counties and zones
Scattered thuderstorms developed through the afternoon hours ahead of a slow moving frontal boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thuderstorms developed through the afternoon hours ahead of a slow moving frontal boundary.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 23, 2:59 PM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 23, 2:59 PM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
359 PM EDT Sun Jul 23 2017
.SYNOPSIS...
A cold front will approach the region tonight and will then
move southeast across the Great Lakes and Ohio Valley on Monday.
High pressure will build into the area for Monday night and
Tuesday. Drier weather and cooler temperatures will ensue behind
the front. As the high moves east of the region on Wednesday,
more humid air will return as another frontal system is expected
to affect the region by late in the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
A trof axis will move southeast across the region this evening.
This feature will be the focus for scattered showers and
thunderstorms. The prospect for severe weather along with
widespread heavy rain has diminished. Therefore, have cancelled
the FFA that was in effect until 8 pm EDT across our southern
zones.
For the overnight period, the trof will move away to our east
while a weak cold front approaches from the northwest. We should
at least scatter out the clouds. It is unclear whether stratus
may form in our eastern/southeastern CWFA and perhaps across our
far northwestern CWFA by morning. It does look like that some
fog formation will occur given light winds and plenty of
lingering soil moisture and high humidity, so have placed patchy
to areas of fog in the forecast. Overnight lows will range from
the mid to the upper 60s.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
A cold front is expected to move southeast across the region on
Monday. Morning fog and/or stratus will be replaced by diurnally
driven cumuliform clouds by afternoon. The front should be
making its way across our far eastern and southern zones by
afternoon. Thus, there is a chance of showers and thunderstorms
developing along and ahead of this boundary before it clears our
area by Monday evening. Highs on Monday will range from near 80
north to the mid 80s south.
By Monday night, as the front moves south away from our area,
surface high pressure will begin to build southward into the
Great Lakes. This will bring drier air as well as seasonably
warm July temperatures by Tuesday.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Building surface high pressure will bring a respite to the Ohio
Valley with significantly lower dewpoints in the upper 50s to low
60s. Return flow will set up later in the day Wednesday, with a
return to middle and upper 60s dewpoints ahead of the next frontal
system. Moisture will pool on southwest winds through Thursday, when
lower 70s dewpoints are found ahead of the next cold front.
Later in the day Thursday and overnight is when the best chances
for the next round of thunderstorms occur with the frontal passage
and associated upper level trough. A secondary and stronger upper
trough will cross late Friday and early Saturday, but the atmosphere
behind the earlier frontal passage will not be receptive to the
development of storms and rain chances during this time remains at a
relative minima.
Temperatures Wednesday will warm to the upper 80s to around 90 in
the sunny and dry airmass. Cloud cover should hamper high
temperatures on Thursday by a few degrees from Wednesdays highs,
with the remainder of the week and Tuesday coming in right around
seasonal normals. Overnight lows will be near seasonal normals in
the lower 60s as well, with a maxima on Wednesday night in the upper
60s to around 70.
Building surface high pressure will bring a respite to the Ohio
Valley with significantly lower dewpoints in the upper 50s to low
60s. Return flow will set up later in the day Wednesday, with a
return to middle and upper 60s dewpoints ahead of the next frontal
system. Moisture will pool on southwest winds through Thursday, when
lower 70s dewpoints are found ahead of the next cold front.
Later in the day Thursday and overnight is when the best chances
for the next round of thunderstorms occur with the frontal passage
and associated upper level trough. A secondary and stronger upper
trough will cross late Friday and early Saturday, but the atmosphere
behind the earlier frontal passage will not be receptive to the
development of storms and rain chances during this time remains at a
relative minima.
Temperatures Wednesday will warm to the upper 80s to around 90 in
the sunny and dry airmass. Cloud cover should hamper high
temperatures on Thursday by a few degrees from Wednesdays highs,
with the remainder of the week and Tuesday coming in right around
seasonal normals. Overnight lows will be near seasonal normals in
the lower 60s as well, with a maxima on Wednesday night in the upper
60s to around 70.
High pressure will build behind the next frontal system at the end
of the week for another stretch of days with seasonal temperatures
in a comfortable airmass.High pressure will build behind the
next frontal system at the end of the week for another stretch
of days with seasonal temperatures in a comfortable airmass.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
Scattered showers and some MVFR ceilings were occurring over
parts of the region early this afternoon. Focus now turns
toward a trof axis across northwest Ohio into northern Indiana
and whether additional showers/storms develop late this
afternoon.
That being said, have placed some VCTS/CB descriptors for the
KDAY/KCMH/KLCK for late this afternoon/early evening due to the
prospects of some scattered convection. Convection farther
south now looks to be isolated due to this area being worked
over from previous rainfall, and thus it is having a hard time
recovering heating wise due to extensive cloud cover.
For tonight, trof axis moves southeast as a weak cold front
approaches from the northwest. We should become at least partly
cloudy in between aforementioned systems. As winds become light,
along with lingering low level moisture, concern turns toward
the potential for stratus and/or fog development. Confidence is
higher for at least some MVFR/IFR/LIFR visbilities with lower
confidence for stratus formation. Stratus may form southeast of
the terminals where moisture will be more adequate in the
boundary layer, and then again behind the approaching cold
front.
On Monday, weak cold front will gradually move southeast across
the region. Any morning stratus/fog will lift to scattered to
broken cumuliform clouds. It still looks like enough instability
will develop in the afternoon for a chance of a shower/storm
along and ahead of the cold front, but this should occur
mainly south and east of the terminals.
Surface high pressure is forecast to build into the Great Lakes
and middle Ohio Monday night as the cold front moves away to the
south.
OUTLOOK...Thunderstorms will be possible Monday and Thursday.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.
&&
SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Franks
AVIATION...Hickman
Hazardous weather outlook, Jul 23, 2:44 PM EST, 2 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
344 PM EDT Sun Jul 23 2017
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-241100-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
344 PM EDT Sun Jul 23 2017
This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, Southwest Ohio and West Central Ohio.
.DAY ONE...This Afternoon and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 1:47 PM EST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
247 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 4 NNE GREENVILLE 40.16N 84.61W
07/23/2017 DARKE OH LAW ENFORCEMENT
HIGH WATER REPORTED ON HUNTER ROAD. TIME ESTIMATED.
&&
KCLocal storm report, Jul 23, 1:49 PM EST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
249 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 2 WSW BRADFORD 40.12N 84.47W
07/23/2017 DARKE OH LAW ENFORCEMENT
HIGH WATER REPORTED ON NEW HARRISON BRADFORD RD. TIME
ESTIMATED.
&&
KCLocal storm report, Jul 23, 1:51 PM EST, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
251 PM EDT SUN JUL 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLOOD 4 NE GREENVILLE 40.15N 84.58W
07/23/2017 DARKE OH LAW ENFORCEMENT
HIGH WATER REPORTED NEAR INTERSECTION OF RTE 121 AND
HORATIO RD. TIME ESTIMATED.
&&
KCSpecial weather statement, Jul 23, 4:21 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
521 PM EDT SUN JUL 23 2017
OHZ026-232145-
Hardin OH-
521 PM EDT SUN JUL 23 2017
...A STRONG THUNDERSTORM WILL AFFECT EASTERN HARDIN COUNTY UNTIL 545
PM EDT...
At 520 PM EDT, radar indicated a strong thunderstorm near Kenton,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 40 mph...
Very heavy rain...
Locations impacted include...
Kenton, Blanchard, Hepburn, Grant, Silver Creek, Mentzer and
Pfeiffer.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you
can do so safely.
LAT...LON 4077 8350 4070 8350 4070 8344 4069 8344
4069 8342 4053 8342 4057 8372 4077 8367
TIME...MOT...LOC 2120Z 281DEG 20KT 4070 8362
BPPThunderstorm Wind, Shelby
- When
- July 23, 5:35 PM EST to 5:37 PM EST
- Where
- Shelby County, 1.06 mi W of Lockington
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.200, -84.250
A tree was downed near the intersection of North Hardin Road and Landman Mill Road.
Thunderstorm Wind, Miami
- When
- July 23, 5:37 PM EST to 5:39 PM EST
- Where
- Miami County, 0.53 mi E of Piqua
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 40.150, -84.220
An elevated fast food sign was blown over.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, July 23 to 24, 2017$2.4 million · 13 events
- Flash Flooding and Flood in New York, July 23 to 24, 2017$1.2 million · 11 events
- Damaging Winds in Illinois, July 23, 2017$177,000 · 70 kt wind · 6 events
- Hail and Damaging Wind in Texas, July 23, 2017$200,000 · 61 kt wind · 3 events
- Flash Flooding and Damaging Winds in New York, July 23, 2017$134,000 · 50 kt wind · 7 events
- Flash Flooding and Hail in North Carolina, July 23, 2017$73,000 · 50 kt wind · 16 events
- Flooding and Hail in Illinois, July 23, 2017$41,000 · 1.5 in hail · 28 events
- Damaging Winds in South Carolina, July 23, 2017$55,000 · 60 kt wind · 7 events
- Flood and Damaging Winds in Indiana, July 23, 2017$53,000 · 65 kt wind · 5 events
- Flash Flooding and Damaging Wind in Arizona, July 23, 2017$55,000 · 56 kt wind · 3 events
- Flood in Iowa, July 23, 2017$50,000 · 1 event
- Tornado and Damaging Winds in Indiana, July 23, 2017$40,000 · EF0 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706974, 706975.